Heparin-induced thrombocytopenia (HIT) is a condition that results from an immune reaction to unfractionated heparin and other heparin derivatives. Common anticoagulant medications often contain these substances.
Unfractionated heparin and other heparin derivatives, such as low-molecular-weight heparin (LMWH), are among the most common anticoagulants that doctors prescribe globally. Anticoagulants prevent blood clots from forming.
In some cases, heparin-containing products can cause an extremely hypercoagulable state, in which the blood clots too much. This results in the occurrence of HIT, which affects about
Here we will discuss HIT, including its symptoms, causes, diagnosis, and treatment.
HIT is a serious condition that can result from exposure to different forms or amounts of heparin.
When platelet factor 4 (PF4) binds to heparin, it can produce a complex called PF4/heparin and stimulate the immune system to produce antibodies. These actions lead to blood clotting and, in some cases, a hypercoagulable state.
In severe cases, blood clots can block the blood vessels. Doctors refer to this as thrombosis, and it can be life threatening. About half of all cases of HIT can result in blockages, and 20–30% of people who experience HIT may die from it.
HIT occurs in the following
Another name for this type is heparin-associated thrombocytopenia (HAT). HAT does not result from an immune-mediated reaction. Instead, it has other causes.
This type is the more common reaction and can occur even on the first day of heparin therapy.
Type 1 HIT causes a mild reaction, and platelet counts normalize even with continued heparin intake.
This type can result from an antibody-mediated reaction
Type 2 can be life threatening and requires that the person immediately stop using heparin.
Common symptoms of HIT include:
- skin redness
- sudden pain
- a rash at the site of the heparin injection
- chest pain
- shortness of breath
HIT can occur within 5–14 days of initial heparin use or a couple of days after the detection of antibodies in the blood. If people have recently used heparin, the antibodies can remain in their bodies and immediately react upon re-exposure to the anticoagulant.
Delayed-onset HIT is another type that can occur a few days or weeks after a person stops using heparin. It is important that healthcare professionals identify people who experience this type of HIT since re-exposure to heparin can have serious consequences.
The exact cause of HIT is still not clear. One theory is that HIT occurs when heparin use results in the formation of antibodies directed against PF4/heparin complexes. PF4 is a component of platelets that releases upon activation.
Released PF4 can bind to heparin, resulting in the formation of an immunogenic PF4/heparin complex. This action triggers the immune system to produce antibodies that target and bind to the complex, which in turn causes platelet activation and clotting. Activated platelets induce the release of thrombin (an enzyme involved in clotting) and more platelets, creating a chain reaction in which antibodies continue to bind to PF4/heparin complexes.
Eventually, the formation of too many blood clots leads to a decrease in platelet count. The accumulation of large blood clots in the body can have serious consequences.
Risk factors that can increase the likelihood of HIT include:
- age of 50 years or older
- heparin therapy lasting longer than 5 days
- use of medications that contain unfractionated heparin rather than LMWH
- cardiac and orthopedic surgery
- other conditions,
- kidney failure
Diagnosing HIT mostly requires doctors to order blood tests. A blood test can be helpful to reveal a low platelet count (thrombocytopenia).
Doctors may also check for antibodies in the blood. Immunoassays and functional assay are specialized lab tests they may use for this purpose.
Other tests may be necessary to detect blood clots in the body. For example, healthcare professionals may use an ultrasound of the leg to check for deep vein thrombosis (DVT).
Immunoassays help measure the presence of antibodies that could potentially target PF-4/heparin complexes. One of the immunoassays that healthcare professionals most commonly use is the enzyme-linked immunosorbent assay (ELISA). Although ELISA is highly sensitive, healthcare professionals might not always use it alone.
Confirming a HIT diagnosis can also involve using functional assays that help detect platelet activation. Doctors
In most cases, doctors may recommend a “4Ts” clinical scoring assessment as part of the diagnostic process. This scoring system predicts the likelihood of HIT based on certain features of the condition.
A doctor will assign a score of 0–2 to the following four criteria to generate an overall score:
- how low the platelet count drops (or the degree of the thrombocytopenia)
- how long after heparin exposure the platelet count drops
- whether there are signs of thrombosis or any other HIT complication
- whether it is possible that something else, not heparin, is causing thrombocytopenia
The main purpose of the 4Ts test is to avoid delaying treatment while a person waits for results from antibody tests.
The first step in treating HIT is to
In most cases, doctors recommend an alternative anticoagulant to prevent or treat any HIT-induced blood clots. Examples include:
People who are taking the oral blood thinner warfarin must stop taking it and replace it with vitamin K.
Fondaparinux and bivalirudin are off-label treatments for HIT.
According to a 2017 review, about 65% of people with HIT can expect their platelet count to return to typical levels within one week of stopping heparin.
However, even with platelet recovery, the risk of thrombosis remains for 4–6 weeks. This is likely due to anti-PF4/heparin antibodies circulating in the blood.
If a person does not receive treatment, HIT can result in serious complications such as:
- excessive bleeding
- blood clots in the body
- pulmonary embolism, which is a blood clot in the lungs
- limb amputation
- skin necrosis, or tissue death
While HIT is not always preventable, it is important that a person visit a doctor to help manage it. A doctor can monitor platelet levels and recommend measures to reduce the risk of serious complications.
Heparin-induced thrombocytopenia (HIT) is a serious condition that can occur when heparin use affects platelet levels.
It happens when the immune system reacts to PF4/heparin complexes, specifically producing antibodies against them and causing a continuous clotting cycle. Eventually, the level of platelets in the blood drops.
HIT can lead to serious complications such as blood clots (thrombosis), DVT, and pulmonary embolism. Diagnosis involves blood tests and specialized assays that detect antibodies in the blood. A clinical scoring system is also helpful to ensure that a person receives prompt treatment without needing to wait for lab tests to come back.
The most important part of treatment is to stop using heparin. A person who experiences HIT symptoms after using heparin should immediately consult a doctor to prevent adverse outcomes.